Post Author: Anisa Mughal, MD, PGY-2
History and Physical Examination:
A 28-year-old male with a history of renal tubular acidosis and urinary retention presents with 4 days of lethargy and fatigue. He supplements with potassium citrate but has recently been non-adherent. He complains of nausea and vomiting, difficulty urinating and light-headedness. He denies any fevers, chills, cough, and diarrhea.
Initial vitals reveal blood pressure of 163/84, temperature of 36.6 C, pulse of 44, and respiratory rate of 24, saturating at 99% on room air.
Physical exam reveals a pale-appearing young male in no acute respiratory distress. He moves all four extremities and is able to follow commands. He has diffuse abdominal tenderness with no rebound tenderness or guarding. He is bradycardic and has clear breath sounds bilaterally. No rashes.
Triage EKG reveals the following:
Figure 1. Triage EKG of a 28 year old male with a history of renal tubular acidosis
Given the patient’s history, presentation, and EKG, there was high clinical suspicion for electrolyte derangements. The initial EKG above revealed multiple PVCs and “sagging” ST segments. A point-of-care metabolic panel revealed a potassium less than 2 mmol/L. Laboratory testing confirmed a potassium of 1.7 mmol/L, CO2 of less than 5 mmol/L, creatinine of 1.75 mg/dL and WBC of 21,000/microL. Peripheral and oral potassium was started while central venous access was established. Magnesium was supplemented and the patient was admitted for further electrolyte stabilization.
Severe hypokalemia (less than 2.5 mmol/L) is a cause of potentially life-threatening cardiac dysrhythmias. Potassium depletion is most commonly the result of gastrointestinal or urinary losses. Clinical symptoms may manifest as muscle weakness, rhabdomyolysis or myoglobinuria. Patients can exhibit respiratory muscle weakness, therefore anticipating the need for possible airway interventions is essential for adequate resuscitation. Cardiac and EKG abnormalities may present as PACs, PVCs, sinus bradycardia or other arrhythmias. Characteristic changes expected are U waves, QT prolongation and ST segment depressions, shown below.
Figure 2. An EKG showing long QT, ST depressions and “camel hump” T waves in a patient with severe hypokalemia. Source: ECG weekly (August 9, 2021)
In addition to cardiac and respiratory monitoring, Emergency Department evaluation should include the initiation of gradual potassium repletion. IV repletion of potassium should be no greater than 10 mEqs through peripheral IVs and 20 mEqs through a central venous catheter. Each 10 mEqs corresponds to a 0.1 mmol/L increase in serum potassium levels. Rapid repletion may cause a transient hyperkalemia and further predispose the patient to cardiac arrhythmias. Effective potassium replacement may require co-administration of magnesium, especially in patients with hypomagnesemia as it promotes retention of potassium in the renal tubules.
- IV, O2, cardiac and respiratory monitoring, glucose check
- Establish diagnosis of hypokalemia
- If severe, establish central venous access and begin repletion, consider magnesium co-administration
- Treatment of underlying condition, if applicable
- Admit for further repletion
Peer Reviewed by: Richie Cunningham, MD